Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 57, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2022, 3:19 PM CDT for Ellis County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 3:19 PM CDT (20:19 UTC)
- Expired
- May 12, 2022, 3:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:21 PM CDT | TSTM WND GST 60 | 5 Nw Emmeram, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
387
WUUS53 KDDC 122019
SVRDDC
KSC051-122045-
/O.NEW.KDDC.SV.W.0057.220512T2019Z-220512T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
319 PM CDT Thu May 12 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ellis County in central Kansas...
* Until 345 PM CDT.
* At 319 PM CDT, a severe thunderstorm was located near Catherine,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Emmeram around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9904 3886 9930 3913 9929 3913 9904
TIME...MOT...LOC 2019Z 258DEG 26KT 3896 9921
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN3 follow-up statements
187
WWUS53 KDDC 122026
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
326 PM CDT Thu May 12 2022
KSC051-122045-
/O.CON.KDDC.SV.W.0057.000000T0000Z-220512T2045Z/
Ellis KS-
326 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 326 PM CDT, a severe thunderstorm was located very near Emmeram,
moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Ellis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9904 3886 9930 3913 9929 3913 9904
TIME...MOT...LOC 2026Z 258DEG 26KT 3897 9914
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN426
WWUS53 KDDC 122036
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
336 PM CDT Thu May 12 2022
KSC051-122045-
/O.CON.KDDC.SV.W.0057.000000T0000Z-220512T2045Z/
Ellis KS-
336 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 336 PM CDT, a severe thunderstorm was located near Emmeram, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Catherine and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 9922 3913 9922 3913 9904 3887 9904
TIME...MOT...LOC 2036Z 258DEG 26KT 3899 9905
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN927
WWUS53 KDDC 122044
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
344 PM CDT Thu May 12 2022
KSC051-122054-
/O.EXP.KDDC.SV.W.0057.000000T0000Z-220512T2045Z/
Ellis KS-
344 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY WILL
EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3886 9922 3913 9922 3913 9904 3887 9904
TIME...MOT...LOC 2044Z 258DEG 26KT 3900 9900
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:53 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 12, 12:53 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1253 PM CDT Thu May 12 2022 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Friday) Issued at 1248 PM CDT Thu May 12 2022 Cooler 700mb temperatures spreading east across western Kansas earlier this afternoon as an upper level trough crosses the West Central High Plains. Elevated showers and isolated thunderstorms currently crossing western Kansas as of noon today related well with the 700mb frontogenesis and 10-12C temperature gradient. This area of precipitation will continue to move east into Central Kansas through late day which should limit, at the very least delay, the convection potential along an approaching cold front from the north and a dryline that will be crossing southwest Kansas this Thursday afternoon. Still having said it looks like conditions will be favorable for thunderstorms to develop along the cold front after 3 pm near and north of the I-70 corridor given the improving 0-1km forcing along this boundary, afternoon heating, cooling mid level temperatures and mid level lapse rates of 8C/Km or greater. Once storms develop late today the potential exists that some of the strongest storms will be capable of producing hail larger than golf balls and strong gusty winds given the 0-6km shear and downdraft cape. The isolated to widely scattered thunderstorms that are currently expected to occur near the i-70 corridor Thursday afternoon will shift south early tonight as the cold front drops south towards the Oklahoma border. Best opportunity for the strong to severe thunderstorms early tonight appears to be east of a Hays to Greensburg line. Further west it appears just some gusty winds and dry conditions can be expected as temperatures fall back into the 45 to 55 degree range. For Friday the models earlier today were in good agreement with a cold front briefly stalling out across south central Kansas and northwest Oklahoma during the day as another upper level disturbance near the nose/left exit region of an upper level jet, exits Wyoming and moves out into Nebraska/Kansas. Scattered late day and evening thunderstorms will be possible along this boundary but at this time the general consensus is that any convection that does develop will occur east and south of the Medicine lodge area. North of this boundary on Friday an area of high pressure at the surface will cross northern Kansas. Based on the forecast 900-850mb temperatures late day it appears that the afternoon temperatures will climb only into the low to mid 80s. .LONG TERM...(Friday night through Thursday) Issued at 1248 PM CDT Thu May 12 2022 On Saturday a brief warm up will be possible as westerly downslope flow improves and the surface boundary near the Oklahoma border Friday night lifts north as a warm front. Based on the 850mb temperature trends from 00z Saturday to 00z Sunday it appears that the highs on Saturday will range from 85 to 90 degrees with the warmest temperatures being located near the Oklahoma border. On Sunday an upper level ridge will build across the western United States as a northern branch upper level trough embedded in the northwesterly flow, east of the upper ridge, approaches late day. As this next system crosses the plains it will push a surface boundary into southwest Kansas Sunday afternoon. Sunday afternoon temperatures are expected to cool only a couple of degrees behind this surface boundary compared to the highs expected on Saturday. A few widely scattered thunderstorms will also be possible early in the day as the upper level trough passes. Models remain consistent with previous runs for early next week with a warming trend occurring across southwest Kansas as the upper level ridge builds into the Rockies, westerly downslope flow improves and 850mb temperature warms through the teens and back into the lower 20s. Highs in the upper 80s to mid 90s still look on track from Monday through Wednesday. Precipitation chances also appear to improve around the middle of next week as another upper level trough approaches from the west and a cold front drops south out of Nebraska and into southwest Kansas. The warmest temperatures of next week will occur late week given the latest ensemble clusters and potential for 850mb temperatures being +30C. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu May 12 2022 High based rain showers and isolated thunderstorms will cross western Kansas over the next few hours. Based on observations and BUFR soundings it appears the ceilings will be greater that 10000ft Agl. The winds today and early tonight will be southwest at around 20 knots with higher gusts possible in and near these high based storms early this Thursday afternoon. Tonight a cold front will drop south across southwest Kansas. Scattered thunderstorms will be possible in the Hays area as this frontal boundary passes between 00z and 03z Friday. Elsewhere only a wind shift can be expected with the gusty southwest winds shifting to the north once this boundary passes overnight. The winds area expected to shift to the north between 03z and 06z Friday at Garden City. Expect the wind shift between 06z and 09z at Dodge City and Liberal. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 53 83 52 / 20 10 0 0 GCK 94 51 82 49 / 20 0 0 0 EHA 94 48 83 50 / 10 0 0 0 LBL 95 52 84 51 / 20 0 0 0 HYS 92 52 81 50 / 30 60 0 0 P28 94 61 87 56 / 0 20 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for KSZ043-061>063-074>076-084>086. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 12, 5:09 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Thu May 12 2022 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Thu May 12 2022 /409 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms are possible beginning after 4 pm north of a Garden City to Dodge City line, with the best opportunity for 2 inch hail and 70 mph winds north of Kansas highway 96. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible on most afternoons with little confidence in organized severe weather. Elevated Fire weather risk persists through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed north of Highway 96 between 4 and 7 pm.
In the hours before
Special weather statement, May 12, 2:05 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
205 PM CDT Thu May 12 2022
KSZ030-121945-
Trego KS-
205 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of Trego County through
245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Arnold, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Trego Center around 220 PM CDT.
Other locations in the path of this storm include Voda and Wakeeney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 9960 3872 10015 3913 10015 3913 9961
TIME...MOT...LOC 1904Z 214DEG 37KT 3880 10009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SUGDENSpecial weather statement, May 12, 2:41 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
241 PM CDT Thu May 12 2022
KSZ030-031-045-046-122045-
Rush KS-Trego KS-Ellis KS-Ness KS-
241 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of eastern Ness, eastern
Trego, Rush and Ellis Counties through 345 PM CDT...
At 241 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ogallah to near Bazine.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Alexander around 300 PM CDT.
Other locations in the path of these storms include Nekoma, Rush
Center, La Crosse, Bison, Timken, Otis and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9903 3836 10000 3913 9977 3913 9904
TIME...MOT...LOC 1941Z 264DEG 30KT 3906 9965 3840 9973
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:13 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 62 min |
| May 12, 2:05 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
| May 12, 2:41 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 64 min |
| May 12, 3:45 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| May 12, 5:08 PM CDT | Special Weather Statement | DDC | Gove | 67 min |
| May 12, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 64 min |
| May 12, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 22 min |
| May 12, 6:47 PM CDT | Special Weather Statement | DDC | Trego | 58 min |
| May 12, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.